Stephen J. Schueler, M.D.

Overview Symptoms

Narcotic Overdose Overview

What is a narcotic overdose?
Narcotics represent a broad range of drugs that are derived from opium. This group includes prescription pain pills, such as oxycodone, hydrocodone, hydromorphone, heroin, morphine, propoxyphene, and codeine. Most narcotic overdoses result from the misuse and overuse of narcotic pain medications. A person can become physically and psychologically addicted to narcotic medications. Physical dependence on a drug is called drug dependency. Psychological dependency results in drug addiction.

What are the symptoms of a narcotic overdose?
Symptoms of a narcotic overdose include drowsiness, slurred speech, difficulty walking, lethargy, confusion, slow pulse, slow breathing rate, nausea, vomiting, hallucinations, and loss of consciousness. If the dose is large enough, a narcotic overdose can lead to cardiac arrest and death.

How does the doctor treat a narcotic overdose?
Treatment depends on the amount of narcotic taken. Treatment for a narcotic overdose usually includes naloxone, a medication that reverses the effect of the narcotic on the brain. After naloxone is given, the person regains consciousness and becomes more alert. Additional treatment may include airway support and medications to support the blood pressure.

Continue to Narcotic Overdose Symptoms

FreeMD is provided for information purposes only and should not be used as a substitute for evaluation and treatment by a physician. Please review our terms of use.